Nephrotic syndrome Help!

  1. Why are they are risk for infection?
    And any other help you can offer on the subject!!!
    Other diagnosis?
    •  
  2. 9 Comments

  3. by   AnnieOaklyRN
    Have to tried researching the subject in books or on the web??

    Swtooth
  4. by   kimber1985
    Yes,
    I just don't understand the patho of the risk for infection.
    "Humoral and cellular immune responses are altered in nephrotic syndrome and .....infection is an important cause of morbidity and mortality."
    Why?
  5. by   Daytonite
    People with nephrotic syndrome are susceptible to infection because of the huge loss of immunoglobulin that these patients experience.

    In nephrotic syndrome patients experience proteinuria, hypoalbuminemia, hyperlipidemia and edema. My references say that in about 75% of the people with nephrotic syndrome it is due to primary idiopathic glomerulonephritis. The basic pathology is thickening of the glomerular basement membrane of the glomeruli tubules which allows the loss of plasma proteins, especially albumin and immunoglobulin. The liver is just not able to keep up with replacing the lost albumin. Salt and water retention results.

    Other complications (beside infection) are malnutrition, coagulation disorders, thromboembolic vascular occlusion in the lungs and legs, hypochromic anemia, accelerated atherosclerosis, and acute renal failure.

    I recall years ago having several patients with nephrotic syndrome. At the time, the doctor put them on high protein diets to replace their protein loss. The patient's were getting steaks three times a day!
  6. by   kimber1985
    Super info!
    How about why are they on a immunosurpressent (Cellcept) which is prescribed for a kidney transplant she has not had? Does this have to due with the immunoglobin?
  7. by   Daytonite
    Is it possible that she is being given the CellCept (mycophenolate) because she is going to be having a kidney transplant? People with nephrotic syndrome often go on to develop renal failure and have to go on dialysis. This drug is sometimes started before the transplant. If there is a donor (such as a family member) the transplant may be a planned procedure.
    She is suppose to be taking an ACE inhibitor but getting Cozaar.
    Cozaar (losartan) is sometimes used in patients with nephropathy. Cozaar is an angiotensin II receptor antagonist. Where ACE inhibitors act to reduce the amount of angiotensin II being produced by preventing angiotensin converting enzyme (ACE) from acting on angiotensin I and turning it into angiotensin II [think of it as a very efficient chaperone at a dance preventing the two from "hooking up"], Cozaar exerts its effect by competing with already produced angiotensin II at receptor sites. In other words, the Cozaar gets to stand in line first at the receptor sites in the body where the angiotensin II "does it's thing" and blocks the way for angiotensin II to get into the body cells ["Your sitting in my chair, dude! Move!"]. So, Cozaar is just pulling a different trick on the angiotensin II, that's all. The final line: the blood pressure gets lowered; ACE inhibitors block the amount of angiotensin II being produced, and a drug like Cozaar stops angiotensin II from being able to do its job. Different mechanism of action.

    One of the problems and side effects of using ACE inhibitors in renal patients is that ACE inhibitors tend to cause the retention of potassium, something that is already a problem in renal insufficiency. Hyperkalemia causes:
    • vague muscular weakness, then flaccid muscle paralysis, and then paresthesias of the face, tongue, feet and hands
    • ventricular arrhythmias, bradycardia and eventually cardiac arrest
    • nausea
    • intermittent intestinal colic
    • diarrhea
    • acidosis
    Here's information on Angiotensin II and ACE inhibitors about 1/3 of the way down this webpage:
    http://www.pharmacology2000.com/Card...r/antihype.htm

    These are difficult concepts to grasp at first. I found renal nursing rather hard at first. The trick is in understanding the physiology.
    Last edit by Daytonite on Jan 31, '07
  8. by   kimber1985
    Thanks,
    I sort of bombed in pre-conference this morning, but it was because my instructor didn't think that nephrotic syndrome patients lost immunoglobulin, she was wrong and apoligized later. But I still didn't have a good reason for giving the Cellcept as she is not having a transplant. We spent a half an hour and four references in clinical today trying to piece together a theory as to why. Any ideas? Still very curious.
  9. by   Daytonite
    was the patient able to tell you anything? did the doctor's history and physical or progress notes indicate anything? did any of the nurses ask this patient why she was taking this medication on her admission assessment (if she was taking this on admission)? did the doctor visit the patient today while you were there so you could ask about this medication?

    i'm looking at the immunopharmacology chapter of my pharmacology book and it is saying that immunosuppression is used (1) after organ transplant, and (2) in the treatment of a severe allergic conditions when the immune system is hyperactive and causing harmful effects (these would usually be immune diseases such as lupus, rheumatoid arthritis). my nursing drug book indicates that it has investigational use for diffuse proliferative lupus nephritis.

    http://www.rheumatology.org/public/f...te.asp?aud=pat - information that includes the recent uses of cellcept from the american college of rheumatology. under "uses" it states, "mycophenolate has been used to treat people with lupus (especially those with symptoms of kidney disease), rheumatoid arthritis, vasculitis, inflammatory bowel disease such as crohn's disease, and some other kidney or skin disorders."

    http://www.consumerreports.org/mg/dr...ophenolate.htm - information from consumer guide medical reports. under the question "are there other uses for this medication?" it states, "mycophenolate is also sometimes used to treat refractory uveitis (inflammation of the eyes that has not responded to other treatment), churg-strauss syndrome (a disease in which the body makes too many immune cells and they damage organs), and certain types of lupus nephritis (a disease in which the body attacks its own kidneys)."

    http://www.rocheusa.com/products/cellcept/pi.pdf - this is roche's official online information about cellcept, but doesn't say anything more than it is used for immunosuppression following transplant.
  10. by   VickyRN
    In some very severe cases of nephrotic syndrome, CellCept may be used as an immunosuppressant:

    Drug Category: Immunosuppressants -- Inhibit key steps that mediate immune reactions.
    Drug Name
    Mycophenolate mofetil (CellCept) -- Inhibits inosine monophosphate dehydrogenase and suppresses de novo purine synthesis by lymphocytes, thereby inhibiting their proliferation. Inhibits antibody production.
    Adult Dose 1-1.5 g PO bid
    Pediatric Dose Not established; 15-23 mg/kg PO bid suggested

    Contraindications, Documented hypersensitivity, Interactions - May elevate levels of acyclovir and ganciclovir; antacids and cholestyramine decrease absorption, reducing levels (do not administer together); probenecid may increase levels of mycophenolate; salicylates may increase toxicity of mycophenolate

    Pregnancy B - Usually safe but benefits must outweigh the risks.
    Precautions - Increases toxicity in patients with renal impairment; caution in active peptic ulcer disease


    Good information here: http://www.emedicine.com/med/topic1612.htm
  11. by   kimber1985
    No lupus. She does have FSGS, Focal Segmental Glomerular Sclerosis.
    The doctor was on rounds with about 6 med students and I was too gun shy to interupt, and they always treat me like a complete plebe anyway. I do not believe she was on this drug at home. The nurse gave me a vague response that it was a preventative drug.
    My guess is that it is just an agressive treatment, maybe based on a theory that the cause of idiopathic NS is actually a due to some immunologic response, that antibodys can be harmful to the kidneys?

    Thank you all for all of your intelligent responses!

close